Texas, 2017

Flash Flooding and Hail in Texas, May 28 to 29, 2017

May 28 to 29, 2017 · NWS HGX · 10 events in 4 counties and zones

Thunderstorms clustering upon a lower level boundary moving out of central Texas produced wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms clustering upon a lower level boundary moving out of central Texas produced wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 28, 2:46 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 28, 2:46 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
346 PM CDT Sun May 28 2017

.DISCUSSION...
Line of storms likely about to fire along a frontal boundary
draped across ncntl Texas. As previously talked about, the atmos
is very unstable in advance w/ high CAPES and low LI's. Anticipate
some severe storms to emerge as they make their way into se Tx
this evening. Severe Thunderstorm Watch is in effect generally
northwest of a Columbus-Livingston line until 10 pm. Dependent on
strength/movement trends, we may end up needing to add the metro
area to the watch as well. Aircraft soundings around there still
indicate some capping at 700mb, but has eroded some since this
morning. Almost all hazards are are the table with hail/winds the
primary threat, followed by localized heavy rain amounts & rates,
and finally a low (but non-zero) chance of a tornado.

This storm complex will send a boundary southward, and this will
determine the overall threat and/or locations for future hazardous
wx as another shortwave makes its way in from the sw late tonight
and Monday. Ongoing thinking continues to point to the southern
1/3 of the region being the more favored spot, but if a boundary
ends up well off the coast later tonight, pops and qpf amounts
will need to be adjusted downward Monday. Unfortunately, but not
unexpectedly, there isn't a good model consensus.

Coastal troffiness is expected into midweek. Deeper moisture and convergence
along the trof (along with some passing upper impulses) will probably
trigger overnight and morning precip closer to the coast followed
by inland expansion with daytime heating. Looks like the trof
could wash out and we'd lose a surface focusing mechanism later in
the week, but atmos still looks plenty moist for higher end &
diurnally driven pops through the remainder of the work week.

There will probably be some locations we'll need to keep an eye on
as we go thru the week as rainfall adds up. As ground gets more
saturated it won't be able to absorb as much water, and higher
rain rates themselves could become more of a problem in regards to
flash flooding as this occurs. 47

&&

.MARINE...
Southeasterly winds have picked back up from earlier this morning.
These may reach into caution criteria later tonight. Otherwise,
showers and thunderstorms could become focused along the coast
south of Freeport overnight tonight and then up the coast during the
day on Monday. Models continued to struggle as to the timing and
location of thunderstorm development. Winds should become more
easterly on Monday before returning to the southeast Monday night.
Southeasterly winds are then expected for the remainder of the week
with the strongest winds during the night and early morning
periods.  40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      69  80  68  85  69 /  80  50  30  40  30
Houston (IAH)              74  80  69  85  71 /  60  70  50  50  30
Galveston (GLS)            77  82  74  83  76 /  60  80  60  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CDT tonight for the
     following zones: Brazoria...Chambers...Galveston...
     Matagorda.

GM...NONE.

&&
Hazardous weather outlook, May 28, 3:47 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
447 PM CDT Sun May 28 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-292200-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
447 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

A line of showers and thunderstorms will be moving into southeast
Texas this evening. Large hail, damaging wind, and localized heavy
rain capable of producing street flooding is possible. Though
possibly weakening as the storms approaches the Interstate 10
corridor toward late evening, we will continue to monitor the
situation. Additional watches or warnings could be necessary
across portions of the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
Monday through Saturday. This activity may be capable of producing
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening generally north of
Interstate 10. We would appreciate any reports of hail, damaging
winds or flooding.

GMZ330-335-350-355-370-375-292200-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
447 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

There is a moderate to high risk of rip currents through this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
Monday through Thursday. Some of these may be capable of producing
locally higher winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 28, 11:03 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1203 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     3 SE FRIENDSWOOD        29.48N  95.16W
05/23/2017                   GALVESTON          TX   NWS EMPLOYEE

            SERIES OF FENCES BLOWN DOWN IN WESTERN LEAGUE CITY
            ALONG MAPLE LEAF BETWEEN LEAGUE CITY PKWY AND 528.

&&

EVENT NUMBER HGX1700234

NH
Special weather statement, May 28, 4:43 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
543 PM CDT SUN MAY 28 2017

TXZ163-282330-
Houston TX-
543 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON AND NORTHEASTERN MADISON
COUNTIES UNTIL 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Maydelle, or 12 miles southwest of Rusk, moving east
at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crockett, Austonio, Grapeland, Kennard, Latexo and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3152 9510 3147 9510 3144 9501 3106 9565
      3107 9565 3109 9576 3114 9577 3116 9573
      3121 9575 3123 9573 3127 9573 3132 9566
      3135 9567 3136 9566 3145 9571 3146 9575
      3147 9572 3151 9572 3158 9542 3158 9518
TIME...MOT...LOC 2243Z 247DEG 20KT 3165 9526

Hathaway

The radar

The Shreveport radar (KSHV), 194 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Houston

When
May 28, 4:54 PM CST
Where
Houston County, Latexo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.380, -95.470

Trees were blown down in severe thunderstorm winds near the town of Latexo.

Thunderstorm Wind, Houston

When
May 28, 5:29 PM CST
Where
Houston County, Kennard
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.360, -95.180

Numerous trees were downed in severe thunderstorm winds near the town of Kennard.

Thunderstorm Wind, Houston

When
May 28, 6:25 PM CST
Where
Houston County, 3 mi NE of Kennard
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
31.391, -95.144

Severe thunderstorm winds downed a tree and power line on top of a vehicle in the town of Ratcliff within the Davy Crockett National Forest.

Thunderstorm Wind, Brazos

When
May 28, 6:53 PM CST
Where
Brazos County, 1.78 mi NW of Smetana
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.671, -96.467

A tree was blown down and blocking a roadway.

Thunderstorm Wind, Brazos

When
May 28, 6:53 PM CST
Where
Brazos County, Bryan
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.670, -96.370

Severe thunderstorm winds blew a tree down onto a power line which then caused a small fire.

Flash Flood, Houston

When
May 28, 7:10 PM CST to 9:10 PM CST
Where
Houston County, 3.01 mi SW of Latexo to 3.3 mi NW of Cut
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
31.346, -95.502

High rainfall accumulation from slow moving storms lead to the flooding of numerous streets within Crockett. There were multiple road closures in and around Crockett. Sections of 4th and 6th streets, East Goliad, the East and South Loop, Highway 19 south and Highway 7 east were some of the reported road closures due to inundating flood water.

Thunderstorm Wind, Burleson

When
May 28, 7:24 PM CST to 7:34 PM CST
Where
Burleson County, 1.03 mi WNW of Caldwell Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
30.528, -96.715

Severe thunderstorm winds caused barn and residential home damage, flipped over camper trailers, downed power lines and tree damage. Reports were of major barn damage with debris from the barn striking and damaging a nearby home. A 100 year old oak tree was blown down in the town of Caldwell. The location of the majority of damage was west of the town of Caldwell and in western potions of Burleson County, but specific locations are unknown.

Hail, Burleson

When
May 28, 7:24 PM CST
Where
Burleson County, 0.56 mi NNE of Caldwell Muni Arpt
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
30.528, -96.697

The hail was reported in the Caldwell area.

Thunderstorm Wind, Walker

When
May 28, 8:14 PM CST
Where
Walker County, 3.13 mi SW of Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.695, -95.614

Severe thunderstorm winds blew a tree down onto FM Road 1791.

Flash Flood, Houston

When
May 28, 9:30 PM CST to May 29, 12:30 AM CST
Where
Houston County, 5.95 mi W of Mapleton to 4.44 mi W of Holly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.140, -95.770

There was widespread flooding across portions of Houston County including the towns of Austonio, Crockett, and Lovelady.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702461, 702462, 702464, 702468, 702471, 702504, 702493, 702498, 702501, 702514.